Hormones and Depression


#1

I have been meaning to write something on this topic for a few weeks but have been putting it off because it is really complicated. I want to try to summarise all the evidence that I can, but it is definitely messy and conflicting. Here goes …

Hormones and mood changes

There is lots of evidence that changes in hormones are associated with changes in mood.

Menopause, pre-menstrual syndrome and post-natal depression are obvious examples - they are all associated with mood changes.

What is depression?

It is useful to be clear about what depression is. The International Classification of Diseases lists the following symptoms.

Typical symptoms:

  • depressed mood
  • loss of interest or enjoyment
  • increased fatiguability (you get tired easily).

Common symptoms:

  • reduced concentration and attention
  • reduced self esteem and self confidence
  • ideas of guilt or unworthiness
  • bleak or pessimistic views of the future
  • ideas or acts of self-herm or suicide
  • disturbed sleep
  • diminished appetite.

To be diagnosed with depression you need to have at least two of the typical symptoms and at least two of the common symptoms.

Studies about hormonal contraception and depression

There was a large study from Denmark published in 2016 that looked at GP and hospital records of all Danish women born within a particular time period.
They found that all hormonal methods of contraception were associated with an increased risk of being prescribed medication for depression or having a hospital referral for depression.

It has been difficult to know exactly what this study means.
It could, for example, mean that women who are visiting their GPs for contraception are more likely to mention symptoms of depression and therefore get treatment than those who are suffering from depression and do not have another reason to see their GP. It does not necessarily mean that these contraceptive methods cause depression - although it also does not mean that they don’t.

A recent review of 26 studies that looked at the relationship between depression and progestogen only methods of contraception found no association except for the study mentioned above.

So, what I am trying to say is that the evidence remains unclear.
The Faculty of Sexual and Reproductive Health Care have issued a statement to say that they have no clear evidence of an association.

But what does that mean for people who are trying to find the right method of contraception for them?

I think, being aware of a possible association can be helpful - at least it means that you can look out for symptoms, keep an eye on them and switch contraception to see whether it makes any difference.
I also think that knowing that the association is not proven is useful - so that if you do experience depression on a hormonal method of contraception, you might think carefully about whether there are other causes, whether anything else has changed.

It is clear from this forum and from my own clinical practice that many women use hormonal contraception and have no problems with mood changes at all. It is also clear that some women experience significant mood changes on hormonal contraception and that they stop when they stop the contraception. I have also spoken to women who have had problems on one method sometimes and not others …

Some clinicians say that because there is no proven association that we should not mention these issues in contraceptive counselling. Some say we should …

There is clearly more research needed to unpick this issue and in the meantime the more we can do to share our experiences, support each other, stay aware of the evidence and be empowered to switch around our contraception according to our experiences - the better.

Look forward to hearing your thoughts.

Paula


What to do? Contraceptive pill
#2

I think it would be really miss leading for clinicians to not mention the possible side effects on mood and depression

Because even though there may not be a clear proven link, it’s definitely something people taking contraception do experience and its not fair to mollify the very real feelings that can effect your life and relationships.

Also do you think that the term mood swings really describes the change of emotions you may feel? does it get described as this to not scare people from using it? do we deserve to be more imformed?


#3

I agree that clinicians should mention that some women report side effects of mood swings and depression, even if there is no clear link proven, since a lot of women seem to experience this.
Yeah mood swings does sound more like what you’d use to describe PMS rather than depression… it’s a hard one but I think doctors should inform you about that there might be a link (you can say it in a way that’s not too scary) so that it is something that you can look out for if you start noticing that you are getting depressed, like being aware that hormonal contraception might be a possible cause. The most important thing I think is that doctors actually BELIEVE people when they come in with these side effects, and don’t dismiss them!


#4

I definitely agree it does something to mental health. I recently started taking the pill, desogestrol, and my anxiety and OCD basically came flooding back.
I take sertraline and have reduced symptoms of anxiety but when I started taking the pill it got so much worse. I think the mood changes the NHS describe do involve anxiety as well as depression.
I think this is definitely something that needs to be looked into by professionals because before i was on sertraline I was on the nexplanon implant and my anxiety was bad then too. The doctor believed it was due to a lot of upset in my life around that time but hormones definitely have some sort of effect on you.


#5

Hi @Emmy

I think that is really interesting to hear. I really think we need more research in this area. We are thinking about how to do this at the moment. All ideas gratefully received!

Thanks
Paula


#6

I agree @contaceptionqueen.

Wording like mood swings to me suggests it’s something slightly temporary or not that significant - however lots of friends would describe their experience as something much bigger than a mood swing.

I think part of the problem is not knowing whether to attribute any mental health changes to the pill when there are so many other things going on in life too.

Does anyone track mood/mental health as well as bleeding patterns? and if so, what apps do people use?


#7

Just updating this in line with the latest guidance from the Faculty of Sexual and Reproductive Health Care:

The evidence suggests that some women may experience negative mood changes when taking
CHC. However there is not clear, consistent evidence that combined hormonal contraception use causes depression. If a woman who experiences negative mood changes wishes to continue using a combined hormonal contraceptive then try a different type. If the negative mood change is premenstrual, continuous use of CHC may be of benefit.

Many thanks

Paula